MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is currently under investigation.
 
Event or Problem Description
It was reported that an (b)(6) male underwent a testicular vein embolization procedure.The sheath, catheter and wire were positioned in the internal iliac vein and a run was performed.The vessel measured 14mm in diameter.The vascular surgeon asked for the 16mm detachable coil.The coil tracked nicely up from the right side into the left internal iliac vein.The surgeon proceeded to detach the coil in counter clockwise position and kept repeating this without the coil detaching.It was then recommended that he pull both the coil and catheter out together.Upon inspection it was noticed the inconel hub was still intact, although the wire had looked to unravel.No additional procedure was required and there were no adverse effects to the patient.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of drawings, complaint history, device history records, instructions for use, manufacturing instructions, quality control data, and visual inspection/functional testing was conducted during the investigation.The embolization coils were returned with a wire guide and a catheter from another manufacturer.Part of the coil was still inside the catheter and not detached.Inserting the wire guide into the catheter did not advance the coil any farther.Rotating the wire counterclockwise did not detach the coil.Retracting the wire guide resulted in an irreversible retraction of the coil into the catheter.This made a detailed analysis (coil length, coil diameter, etc.) of the returned product difficult without damaging the catheter.According to the product information of the catheter (not manufactured by cook), the catheter has a nylon-rich polyurethane inner layer.The ifu for the cook retracta detachable embolization coil states, "the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter." review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints on this lot for this failure mode.The root cause of this failure is most likely due to the use of this product with an incompatible device.Per the risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5895966
Report Number1820334-2016-00865
Device Sequence Number18955876
Product Code KRD
UDI-Device Identifier10827002342023
UDI-Public(01)10827002342023(17)180901(10)4486058
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-16
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/26/2016
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date08/23/2016
Supplement Report FDA Received Date08/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR